Reuters Health Information (2011-09-09): HCV therapy can cause mild depression to spike
HCV therapy can cause mild depression to spike
Last Updated: 2011-09-09 10:43:28 -0400 (Reuters Health)
NEW YORK (Reuters Health) - New research suggests that patients with hepatitis C virus (HCV) who start interferon (IFN)-based antiviral treatment with minimal or mild depressive symptoms may be particularly vulnerable to unstable or worsening depressive symptoms during treatment.
These patients may also be at a "higher and unforeseen risk" for not completing or not responding well to antiviral therapy compared to patients with more pronounced pretreatment depression, the researchers say.
"Our study suggests that the magnitude of depressive symptom change during antiviral treatment, particularly among patients who started treatment with minimal or mild depressive symptoms, may be a more clinically relevant predictor of ability to tolerate antiviral treatment rather than severity of depression prior to starting treatment," Dr. Megan Oser, who was involved in the research, told Reuters Health.
Dr. Oser is from the Veterans Affairs Palo Alto Health Care System and Stanford University School of Medicine in Menlo Park, California. She and her colleagues reported their study online August 9th in the American Journal of Gastroenterology.
They estimate that up to 44% of patients treated with IFN-based antiviral therapy experience depressive symptoms. However, few studies have focused on the impact of changes in depressive symptoms in patients who are essentially symptom-free prior to starting antiviral therapy, until now.
Out of 129 HCV-infected patients receiving IFN-based therapy, 91 had minimal depressive symptoms at baseline, 28 had mild symptoms and 10 had moderate depressive symptoms, based on the Beck Depression Inventory (BDI). They were reassessed at two weeks after starting treatment, again at four weeks, and then at four-week intervals until treatment was halted or completed.
"Consistent with expectation," depressive symptoms significantly increased over the course of treatment, the researchers report.
Patients who were mildly depressed at baseline had the greatest increase in symptoms, with an average BDI increase of 12.7 compared with a 10.5 and 8.4 increase among moderately and minimally depressed patients, respectively.
Overall, 76 patients (59%) completed antiviral therapy and 53 (41%) did not.
Although the difference was not statistically significant, the minimally depressed group completed only 74% of the treatment course, whereas the mildly and moderately depressed groups completed 78% and 81%, respectively.
Furthermore, the minimum proportion of treatment completed was 2.1% in the group with minimal depression at baseline, "notably" less than the minimums in the mildly (16.7%) or moderately (12.5%) depressed groups.
The researchers also found that the majority of minimally depressed patients at baseline failed to attain a sustained virologic response (53%), whereas the majority of mildly or moderately depressed patients did achieve this milestone (72% and 86%, respectively).
This study, the researchers say, suggests that patients who fall into the minimal to mild range of depressive symptom severity prior to starting IFN-based antiviral therapy may have a hard time tolerating an uptick in depressive symptoms, may discontinue treatment early and fail to mount an adequate response to therapy.
"These results highlight a need for closer monitoring of this minimally/mildly depressed group whose vulnerability to the psychiatric effects of antiviral treatment has historically been under recognized," the researchers write.
"In many medical settings where access to mental health resources are quite limited, these data suggest that it may be prudent to especially target patients reporting increases in depressive symptoms, regardless of whether these symptoms fall on the lower end of the depressive continuum," they add.
"The presence of a depressive disorder is typically of great concern to physicians treating HCV patients with antiviral therapy," Dr. Oser commented. "The onset and/or worsening of depressive symptoms are common side effects of antiviral therapy, and these symptoms can be treated with either cognitive-behavioral approaches or antidepressants," she said.
Am J Gastroenterol 2011.